Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Kansas City, MO

July 7, 20225 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 7, 2022, 5:58 AM CDT for 5 counties in Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2022, 5:58 AM CDT (10:58 UTC)
Expired
Jul 7, 2022, 9:30 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, MO, Carroll County, MO, Clinton County, MO, Livingston County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 99 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS53 KEAX 071058
FFWEAX
MOC025-033-049-117-177-071500-
/O.NEW.KEAX.FF.W.0005.220707T1058Z-220707T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
558 AM CDT Thu Jul 7 2022

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Caldwell County in north central Missouri...
  Northwestern Carroll County in north central Missouri...
  Southern Livingston County in north central Missouri...
  Southeastern Clinton County in northwestern Missouri...
  Northern Ray County in west central Missouri...

* Until 1000 AM CDT.

* At 558 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chillicothe, Hamilton, Braymer, Polo, Breckenridge, Kingston, 
  Wheeling, Utica, Cowgill, Ludlow, Mooresville, Elmira, Dawn, 
  Knoxville and Avalon.

This includes the following highways...
	Interstate 35 in Missouri between mile markers 36 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3950 9436 3979 9403 3978 9376 3984 9336
      3969 9337 3942 9395

FLASH FLOOD...RADAR INDICATED

$$

Atkins
1 follow-up statement
581 
WGUS73 KEAX 071430 RRB
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
930 AM CDT Thu Jul 7 2022

MOC025-033-049-117-177-071440-
/O.CAN.KEAX.FF.W.0005.000000T0000Z-220707T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell MO-Carroll MO-Clinton MO-Livingston MO-Ray MO-
930 AM CDT Thu Jul 7 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CALDWELL, NORTHWESTERN 
CARROLL, SOUTHERN LIVINGSTON, SOUTHEASTERN CLINTON AND NORTHERN RAY 
COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3950 9436 3979 9403 3978 9376 3984 9336
      3969 9337 3942 9395

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:17 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 3:17 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
317 AM CDT Thu Jul 7 2022

.Discussion...
Issued at 317 AM CDT THU JUL 7 2022

Key Messages:

- Heavy rainfall expected across northern MO this morning as strong
  convective system tracks across the northern part of the state.

- Dangerous heat will continue for much of the southern forecast
  area but will be dependent on cloud cover and additional
  precipitation

Detailed Discussion...

A strong MCS is tracking across northern MO as of 03Z with scattered
to widespread convection developing ahead of it in a broad area of
ascent over a stationary front. This stationary front is
straddled roughly along the I-70 corridor. There is ample
moisture in the vicinity of the front and northern of the front
with 2-2.5" of precipitable water noted. Instability is on the
order of 2000-2500 J/kg of MLCAPE. Shear is relatively weak as the
upper level flow is well north of the region. But since this is
being driven by a MCV at this point, anticipate this MCS to
continue to track across the northern half of the forecast area.
There will likely be pockets of strong winds to 50 mph and some
small hail but the biggest concern will be the heavy rainfall. As
such, we'll have to monitor for pockets of flash flooding that may
develop this morning. Subsequent river flooding later today will
also need to be watched.

On the flip side of the stationary front, is the continued
dangerous heat. Similar to the day shift thinking, while there
will be areas in the heat warning that may not see the heat
because of cloud cover, an outflow boundary, additional
precipitation, etc., it's so close that any area that does clear
out and see sun will warm up quickly. And with the high dewpoints
in the area, it will quickly become hot. So given that line of
thinking, confidence is just not high enough to nix any portion of
the heat warning at this point. So will keep it going and if the
day shift needs to cancel an area because of any of the above
mentioned variables override the potential heat, they can have
that option.

For Friday, models have trended faster with the cold front so at
this time it looks like the entire forecast area will see cooler
weather, which is really just closer to normal. There may also be
scattered showers and storms in the area though as cooler air aloft
moves overhead. The closer to normal conditions prevail through the
weekend with a quick uptick in temperatures on Monday ahead of
another front that will move through and bring the area back to near
normal for this time year.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1137 PM CDT WED JUL 6 2022

A complex of thunderstorms is expected to move across northern
Missouri overnight. These storms may approach STJ, but other TAF
sites should stay in the clear. Scattered shower activity is
expected to develop Thursday morning, but dry conditions are
expected to return for the afternoon. Additional scattered showers
or thunderstorms may be possible after sunset.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 11 PM CDT this evening for KSZ057-
     060-103>105.

MO...Excessive Heat Warning until 11 PM CDT this evening for MOZ028-
     029-037>040-043>046-053-054.

&&

Discussion...CDB
Aviation...HB
Hazardous weather outlook, Jul 7, 4:21 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
421 AM CDT Thu Jul 7 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-080930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
421 AM CDT Thu Jul 7 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 The excessive heat warning remains in effect for areas along and
south of the MO River through tonight. Strong to severe storms are
possible this morning north of the MO River. Wind and hail are the
main concerns. Flash flooding is also expected is some areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Strong to severe storms are possible tonight through Friday morning.
Wind and hail are the main concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 7, 2:43 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
243 AM CDT Thu Jul 7 2022

KSZ025-102-MOZ002>005-012-013-020-021-070830-
Doniphan KS-Atchison KS-Buchanan MO-Clinton MO-De Kalb MO-Worth MO-
Gentry MO-Nodaway MO-Harrison MO-Andrew MO-
243 AM CDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of southeastern
Doniphan, northeastern Atchison, Buchanan, Worth, northern Clinton,
Gentry, southwestern Harrison, Nodaway, Andrew and DeKalb Counties
through 330 AM CDT...

At 243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hopkins to 7 miles north of Savannah to
near Atchison. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Maryville, Atchison, Cameron, Savannah, Albany, Wathena,
Elwood, Stanberry, Maysville, Country Club Villa, Country Club, King
City, Grant City, Stewartsville, Agency, Hopkins, Ravenwood, Union
Star and Osborn.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 48 and 50.
 Interstate 29 between mile markers 37 and 66.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 9424 4019 9419 4014 9419 4013 9422
      4007 9422 4001 9420 3966 9423 3957 9516
      3986 9504 3990 9502 3990 9499 3996 9499
      3996 9501 4000 9499 4058 9500
TIME...MOT...LOC 0743Z 251DEG 35KT 4056 9478 4005 9478 3953 9512

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Grana
Special weather statement, Jul 7, 3:25 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
325 AM CDT Thu Jul 7 2022

MOZ003>006-013>015-021>023-030-031-070915-
Grundy MO-Ray MO-Mercer MO-Carroll MO-Clinton MO-De Kalb MO-
Daviess MO-Worth MO-Livingston MO-Gentry MO-Harrison MO-Caldwell MO-
325 AM CDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of eastern Worth,
Daviess, western Grundy, eastern Clinton, eastern Gentry, western
Mercer, northern Ray, Harrison, northwestern Carroll, Caldwell,
eastern DeKalb and western Livingston Counties through 415 AM CDT...

At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Irena to near Lathrop.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cameron, Trenton, Bethany, Hamilton, Gallatin, Braymer, Polo,
Jamesport, Ridgeway, Breckenridge, Gilman City, Kingston,
Pattonsburg, Eagleville, New Hampton, Cainsville, Utica, Cowgill,
Kidder and Winston.

This includes Interstate 35 in Missouri between mile markers 37 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3950 9362 3951 9430 4057 9430 4058 9362
TIME...MOT...LOC 0825Z 273DEG 38KT 4048 9425 3958 9425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDB
Special weather statement, Jul 7, 4:07 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
407 AM CDT Thu Jul 7 2022

MOZ006-007-014>016-023-024-071000-
Grundy MO-Putnam MO-Mercer MO-Daviess MO-Livingston MO-Linn MO-
Sullivan MO-
407 AM CDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of southeastern Daviess,
northwestern Linn, Grundy, western Sullivan, Mercer, western Putnam
and northern Livingston Counties through 500 AM CDT...

At 407 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Mercer to Spickard to near
Gallatin. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chillicothe, Trenton, Milan, Princeton, Jamesport, Mercer, Spickard,
Galt, Chula, Laredo, Newtown, Humphreys, Pollock, Lucerne, Tindall,
Harris, Powersville, Lock Springs, Pleasanton and Osgood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4025 9304 3975 9344 3977 9376 3978 9376
      3979 9401 4022 9367 4058 9375 4058 9312
TIME...MOT...LOC 0907Z 266DEG 33KT 4055 9366 4023 9359 3986 9389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDB
Local storm report, Jul 7, 4:27 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 AM CDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     HEAVY RAIN       2 W STEWARTSVILLE       39.75N 94.54W
07/07/2022  M3.44 INCH       DEKALB             MO   EMERGENCY MNGR

            3.44 INCHES OF RAIN IN AN HOUR.

&&

SGA
Special weather statement, Jul 7, 4:44 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
444 AM CDT Thu Jul 7 2022

MOZ007-008-016-017-023>025-071030-
Schuyler MO-Putnam MO-Adair MO-Macon MO-Livingston MO-Linn MO-
Sullivan MO-
444 AM CDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of western Adair, Linn,
Sullivan, Putnam, western Schuyler, northwestern Macon and
northeastern Livingston Counties through 530 AM CDT...

At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Unionville to near Milan
to 7 miles northwest of Wheeling. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brookfield, Milan, Unionville, Green City, Meadville, Novinger,
Laclede, Linneus, Greencastle, Wheeling, Browning, Purdin, Pollock,
Worthington, Livonia, Powersville, New Boston, Winigan, Reger and
Lemons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4030 9256 3976 9296 3975 9348 4024 9322
      4058 9330 4059 9265
TIME...MOT...LOC 0944Z 266DEG 33KT 4057 9322 4025 9315 3988 9345

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDB
Local storm report, Jul 7, 5:45 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 AM CDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     HEAVY RAIN       CAMERON                 39.74N 94.24W
07/07/2022  M3.46 INCH       CLINTON            MO   EMERGENCY MNGR

            3.46 INCHES TOTAL SINCE MIDNIGHT; 1.32
            INCHES OF THIS TOTAL FELL BETWEEN 0518 AND
            0541.

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:51 AM CDTSpecial Weather StatementEAXAtchison, Buchanan, Holt24 min
Jul 7, 2:07 AM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Buchanan, DeKalb, Gentry, Holt and 2 more38 min
Jul 7, 2:43 AM CDTSpecial Weather StatementEAXAndrew, Buchanan, DeKalb, Gentry, Nodaway, Worth47 min
Jul 7, 3:25 AM CDTSpecial Weather StatementEAXCaldwell, Daviess, Harrison50 min
Jul 7, 3:36 AM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer24 min
Jul 7, 4:03 AM CDTFlash Flood WarningEAXAndrew, Buchanan, Caldwell, Clinton, DeKalb, Holt5 hr
Jul 7, 4:07 AM CDTSpecial Weather StatementEAXGrundy, Livingston, Mercer, Sullivan53 min
Jul 7, 4:44 AM CDTSpecial Weather StatementEAXLinn, Putnam, Sullivan46 min
Jul 7, 6:01 AM CDTFlash Flood WarningEAXHolt3 hr
Jul 7, 7:38 AM CDTFlash Flood WarningEAXChariton, Linn, Livingston, Macon, Randolph112 min
Jul 7, 8:24 AM CDTAreal Flood AdvisoryEAXRandolph66 min

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.